Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 6, NWS Aberdeen, SD

July 6, 2015Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 6, 2015, 4:37 AM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2015, 4:37 AM CDT (09:37 UTC)
Expired
Jul 6, 2015, 8:30 AM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:00 AM CDTHEAVY RAIN 1.2Clear Lake, SD24 HOUR TOTAL
Jul 6, 8:00 AM CDTHEAVY RAIN 3.121 W Hayti, SD24 HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WGUS53 KABR 060937
FFWABR
SDC029-039-057-061330-
/O.NEW.KABR.FF.W.0006.150706T0937Z-150706T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 830 AM CDT

* AT 436 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WATERTOWN...CLEAR LAKE...ESTELLINE...CASTLEWOOD...LAKE NORDEN...
  HAYTI...GARY...TORONTO...KRANZBURG...GOODWIN...ASTORIA...BRANDT...
  ALTAMONT...LAKE ALICE...LAKE ALBERT...SCHOOL LAKE...MORITZ...HAMLIN
  EDUCATION CENTER...CLAREMONT COLONY AND BULLHEAD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4454 9736 4476 9734 4497 9687 4497 9645
      4454 9646

$$

CONNELLY
1 follow-up statement
549 
WGUS73 KABR 061336
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 AM CDT MON JUL 6 2015

SDC029-039-057-061341-
/O.EXP.KABR.FF.W.0006.000000T0000Z-150706T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEUEL SD-HAMLIN SD-CODINGTON SD-
836 AM CDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR DEUEL...HAMLIN AND SOUTHEASTERN
CODINGTON COUNTIES HAS EXPIRED...

THE THREAT OF FLASH FLOODING HAS ENDED THIS MORNING. LIGHT RAIN WILL 
SLOWLY END THROUGH THE MORNING WITH SOME FLOODED AREAS STILL 
POSSIBLE. 

LAT...LON 4454 9736 4476 9734 4497 9687 4497 9645
      4454 9646

$$

MOHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:54 AM CDT, 43 minutes earlier.

Area forecast discussion, Jul 6, 3:54 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT MON JUL 6 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON)
ISSUED AT 354 AM CDT MON JUL 6 2015

RAINFALL ALONG THE KPIR/KABR/KFAR LINE WILL CONTINUE TO PUSH EAST
THROUGH THE AM HOURS. A FEW HEAT OF THE AFTERNOON SHOWERS ARE
POSSIBLE LATER TODAY AS THE UPPER TROF CONTINUES EAST...BUT WITH
STABLE CONDITIONS ABOVE 700MB NOT EXPECTING ANYTHING MORE THAN SOME
SHALLOW CU AND SPRINKLES. SMOKE OUT OF CANADA LOOKS TO CONTINUE
UNABATED THROUGH TUESDAY DUE TO A FAVORABLE FETCH. STABLE CONDITIONS
AS HIGH PRESSURE MOVES OVERHEAD TUESDAY AM WILL LIKELY LEAD TO THE
WORST VISIBILITY REDUCTIONS. AS THE HIGH MOVES EAST...RETURN FLOW
SETS UP EARLY WEDNESDAY. FLOW ALOFT IS WEAK BUT THERE MAY BE SOME
MID LEVEL MOISTURE AND ELEVATED INSTABILITY WEDNESDAY WEST RIVER.
TEMPERATURES WILL BE BELOW NORMAL UNTIL LATE WEDNESDAY WITH BETTER
MIXING CONDITIONS SETTING UP AHEAD OF A WEAK FRONT.

.LONG TERM...(WEDNESDAY EVENING THROUGH SUNDAY)
ISSUED AT 354 AM CDT MON JUL 6 2015

WEAK SHORTWAVE ENERGY AND A RATHER UNIMPRESSIVE LLJ THU NIGHT ACROSS
THE WESTERN CWA WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST WEST
RIVER AT THE START OF THE PERIOD. OTHERWISE MOSTLY DRY CONDITIONS
WILL BE IN PLACE THROUGH FRIDAY. ON FRIDAY NIGHT A BROAD SFC TROUGH
SETTLES OVER THE DAKOTAS AND LINGERS INTO SUNDAY. COUPLED WITH UPPER
LEVEL SHORTWAVE ACTIVITY THERE COULD BE SOME ASSOCIATED SHOWERS AND
THUNDERSTORMS...THOUGH AT THIS TIME EXPECT ANY ACTIVITY TO BE SPOTTY
WITH LIMITED FORCING.

TEMPERATURES WILL BE IN THE 80S THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1229 AM CDT MON JUL 6 2015

WIDESPREAD SHOWERS AND ISOLATED THUNDERSHOWERS WILL CONTINUE
THROUGH THE NIGHT. MOSTLY VFR CONDITIONS ARE EXPECTED EXCEPT
DURING MODERATE RAIN SHOWERS WHERE THE VSBY MAY DROP TO MVFR
LEVELS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...WISE
Hazardous weather outlook, Jul 6, 3:45 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT MON JUL 6 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
345 AM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS MAY DEVELOP ACROSS THE REGION ON WEDNESDAY...HOWEVER THE
PROBABILITY FOR SEVERE WEATHER LOOKS TO BE LOW WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Jul 5, 11:05 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      3 N HAYTI               44.70N  97.20W
07/05/2015                   HAMLIN             SD   EMERGENCY MNGR

            WATER OVER COUNTY ROAD NORTH OF HAYTI.

&&

EVENT NUMBER ABR1500535

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:24 PM CDTSevere Thunderstorm WarningABRJones, Lyman51 min
Jul 5, 7:46 PM CDTSevere Thunderstorm WarningABRGrant, Roberts44 min
Jul 5, 8:58 PM CDTFlash Flood WatchABRClark, Codington, Deuel, Grant, Hamlin6 hr
Jul 5, 9:12 PM CDTSevere Thunderstorm WarningABRLyman63 min
Jul 5, 10:12 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman22 min
Jul 5, 10:28 PM CDTFlash Flood WarningABRCodington, Deuel, Hamlin6 hr

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.